NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
Medicines Update

Clozapine and risk of life-threatening constipation

Key messages

  • Constipation is a very common adverse effect of clozapine treatment
  • Mortality rates associated with complications from clozapine-induced constipation are higher than the risk of fatal agranulocytosis
  • The risk of clozapine-induced constipation is highest in the first few months of treatment
  • If symptoms suggestive of obstruction emerge, clozapine should be stopped and referral made to mental health services (MHS) for advice

The antipsychotic clozapine is profoundly anticholinergic and can cause significant constipation. It is estimated that up to 60% of individuals prescribed clozapine will experience constipation. The risk of constipation is highest early on in treatment and is exacerbated by the use of other anticholinergic medications including treatment for clozapine-induced hypersalivation e.g. hyoscine hydrobromide, trihexyphenidyl or pirenzepine and opioid analgesics.

Early identification of clozapine-related constipation is crucial and patients should be assessed prior to initiation and regularly throughout treatment in order to proactively manage the risk. The use of a bowel monitoring record such as the Bristol stool chart is recommended to help identify constipation. Individuals on clozapine may experience reduced sensitivity to distension and reduced colonic reflexes which can result in a perceived decreased need to defecate. Therefore proactive questioning of bowel habit is essential in minimising the risk of serious and potentially fatal complications such as faecal impaction, intestinal obstruction or paralytic ileus. Some patients presenting with 'diarrhoea' may in fact be exhibiting overflow. If symptoms suggestive of obstruction emerge, clozapine should be stopped.

Combinations of laxatives are generally required for managing clozapine-induced constipation, for example, a softening and stimulant laxative or an osmotic and stimulant laxative. Bulk-forming laxatives are ineffective in slow-transit constipation and should not be used in obstructive symptoms. There are often complaints of palatability issues with laxatives, therefore considering patient preference and tolerability is vital.

GG&C MHS have developed the following guidance for managing clozapine-induced constipation. MHS- Assessment & treatment of clozapine induced constipation found within Mental Health Service - Policies Page available on StaffNet.

 

 

Published 10/10/2018